Brimful Of Asha Cornershop Download 'Brimful Of Asha ' on iTunes
A drug user has died after being infected with anthrax, health experts said.
The Health Protection Agency (HPA) said a person who injected heroin died in Medway.
Earlier this year, two drug users died in Blackpool after contracting the bacterial infection.
There has been a small outbreak of cases in Europe, with 13 cases identified by health officials since early June.Six of the cases have occurred in the UK, including four in England, one in Scotland and one in Wales.
The HPA said the source of the infection is presumed to be contaminated heroin.
The HPA said it is "unclear'' whether the British cases are linked to the European outbreak which has affected drug users in Denmark, Germany and France.
Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also contract it. Drug users can become infected when heroin is contaminated with anthrax spores.
Dr Fortune Ncube, an expert in blood-borne viruses at the HPA, said: "Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment.
"It is possible that further cases may be seen in people who inject heroin. People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores.
"This could be a source of infection if injected, smoked or snorted - there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.''
Dr James Sedgwick, interim director of the HPA's Kent Health Protection Unit, said: "In light of this recent case in Medway, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection.
"People who inject drugs often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties.
"They should seek medical advice quickly in such circumstances generally but particularly now because we have concerns that some batches of heroin in circulation may be contaminated with anthrax. Early treatment with antibiotics is essential for a successful recovery.''